A case of generalized guttate psoriasis induced by etanercept with relapse after abatacept
Published Web Locationhttps://doi.org/10.5070/D38m24603s
Letter: A case of generalized guttate psoriasis induced by etanercept with relapse after abatacept1. Service de Dermatologie – CHU Amiens, Hôpital Sud, Amiens, France. firstname.lastname@example.org
Brigant F1, Clavel G2, Chatelain D3, Lok C1, Chaby G1
Dermatology Online Journal 17 (6): 11
2. Service de Rhumatologie – Fondation Rothschild, Paris, France
3. Service d’Anatomo-pathologie – CHU Amiens, Hôpital Nord, Amiens, France
Abatacept is the first in a new class of agents for the treatment of rheumatoid arthritis. We report a case of guttate psoriasis in a patient treated with abatacept for rheumatoid arthritis. This patient had the same reaction with etanercept in the past.
|Figure 1||Figure 2|
A 58-year-old woman was followed for rheumatoid arthritis for over 15 years, with no personal or family history of psoriasis. Since 1994, she was treated continuously by methotrexate (12.5 mg/week) and folic acid (5 mg/week). In 2006, she had received adalimumab during 2 years, replaced in April, 2008 by etanercept because of respiratory infections. Six weeks after starting treatment with etanercept, she developed guttate papules and scaly plaques over the trunk and extremities (Figure 1). Etanercept was discontinued and healing was obtained in 2 months.
In August 2008, abatacept was started at a dose of 750 mg IV. The dose was repeated 2 and 4 weeks after the initial dose, then every 4 weeks thereafter. Forty-eight hours after the fourth infusion, she developed the same guttate papules and scaly plaques on the trunk and limbs. A skin biopsy showed psoriasiform epidermal hyperplasia associated with parakeratosis, telangiectatic blood vessels, and a perivascular lymphocytic infiltrate in the papillary dermis and lower epidermis (Figure 2). The findings were consistent with psoriasis. The patient was otherwise asymptomatic. The laboratory investigations were normal, including anti-nuclear antibody. The eruption was so extensive that abatacept was discontinued. A treatment with topical steroids was started and methtrexate was increased to 17.5 mg/week. A complete resolution of the cutaneous eruption was obtained after 6 weeks. After 11 months of follow up, she had no relapse of her psoriasis. Currently, the patient is being treated with rituximab without any recurrence of guttate psoriasis.
Associated with methotrexate, abatacept is indicated for the treatment of moderate to severe rheumatoid arthritis in adults who have had insufficient response or intolerance to other disease-modifying anti-rheumatic drugs, including at least one TNF inhibitor. Abatacept has been reported in the treatment of moderate to severe psoriasis during a phase I trial . For this reason psoriasis induced by abatacept is a paradoxical and rare event. In five randomized, placebo-controlled, double-blind clinical trials, 9 patients in 1,955 treated with abatacept presented with psoriasis . In our case, the episodes of psoriasis are probably related first to etanercept and then abatacept. This side effect in the same patient has never been reported.
In the literature, several cases of psoriasis associated with biological drugs have been described, especially with TNF-α inhibitors. The inhibition of TNF-α may induce sustained IFNα production that, in certain patients, may lead to an outbreak of psoriasis. Fifteen patients have been reported to have locally increased IFN-α activity while receiving TNF blockade . However, a recent study revealed an immunoregulatory role of TNF-α on Th17 and T-reg cells in some individuals, which may account for the exacerbation of skin inflammation in some patients who receive anti-TNF treatments . The absence of adverse effects with adalimumab in our case suggests that aberrant IFNα expression is only one of a number of factors leading to lesion formation. Our observation confirms that abatacept may cause guttate psoriasis and its introduction should be prudent in a patient who has experienced this eruption with drugs such as etanercept. It is therefore difficult to choose an alternative therapeutic medication for these patients because the reason for this cutaneous side effect is not clear.
References1. Abrams JR et al. CTLA4Ig-mediated blockade of T-cell costimulation in patients with psoriasis vulgaris.J Clin Invest. 1999 May;103(9):1243-52. [PubMed]
2. J. Sibilia et al. Clin Exp Rheumatol 2007;25:S45-S56 [PubMed]
3. De gannes GC, et al. Psoriasis and pustular dermatitis triggered by TNF-α inhibitors in patients with rheumatologic conditions. Arch Dermatol. 2007; 143:223-231 [PubMed]
4. Ma HL, et al. Tumor necrosis factor α blockade exacerbates murine psoriasis-like disease by enhancing Th17 function and decreasing expansion of treg cells. Arthritis and rheumatism. 2010; 62:430-440 [PubMed]
© 2011 Dermatology Online Journal